Skip to Content

Weekly Drug News Round Up - November 6, 2013

FDA Drug Safety: Low Molecular Weight Heparins and Spinal Bleeding

All anticoagulants carry the risk of spinal bleeding when used in conjunction with epidural/spinal anesthesia or spinal puncture Read More...

The U.S. Food and Drug Administration (FDA) is revising low molecular weight heparin (LMWH) labels, such as enoxaparin (Lovenox), to address the increased risk of spinal hematoma that may occur in the setting of spinal/epidural anesthesia or spinal punctures. Healthcare providers should determine, as part of a preprocedure checklist, whether a patient is receiving anticoagulants and identify the appropriate timing of LMWH dosing in relation to catheter placement or removal. To reduce the risk of bleeding, consider the anticoagulant dose and elimination half-life. Healthcare providers should consult specific instructions updated in LMWH drug labels.

Iclusig Sales Suspended Due to Possible Fatal Blood Clots

Patients receiving Iclusig should discuss with their doctors the risks and benefits of the drug Read More…

The sales and marketing of Iclusig (ponatinib), a leukemia chemotherapy drug in the class kinase inhibitors, will be halted at the request of the U.S. Food and Drug Administration (FDA). Iclusig has been linked with a risk of life-threatening blood clots and severe narrowing of blood vessels resulting in stroke and fatal heart attacks, among other outcomes. In the most recent data submitted, at least 20 percent of all participants treated with Iclusig have developed blood clots or narrowing of blood vessels. The FDA is working to further evaluate these side effects and will notify the public when more information is available.

Potiga: New Boxed Warning for Anti-Seizure Drug

Patients who see blue skin, eye or nail bed discoloration with Potiga should contact their doctor immediately and not stop treatment themselves Read More...

Potiga (ezogabine) is used in combination with other medications to control seizures. The U.S. Food and Drug Administration has approved drug label changes for Potiga, highlighting potential vision loss, a blue skin discoloration and abnormalities to the retina. A new Boxed Warning notes pigment changes in the retina, which have the potential to cause serious eye disease with vision loss. All patients taking Potiga should have baseline and periodic eye exams. Potiga should be discontinued by the doctor if eye changes are observed unless no other treatment options are available. If a patient develops skin discoloration, consideration should be given to alternate medications.

Gazyva: First Designated Breakthrough Drug to Receive FDA Approval

Gazyva is a monoclonal antibody that attacks blood cells called B-cells, the cause of common blood cancers Read More...

The U.S. Food and Drug Administration has approved Gazyva (obinutuzumab) for use in combination with chlorambucil to treat patients with previously untreated chronic lymphocytic leukemia (CLL). CLL is a slow-growing blood and bone marrow disease; according to the National Cancer Institute, 4,580 will die from CLL this year. In clinical studies that compared the use of Gazyva with chlorambucil to chlorambucil alone in participants with previously untreated CLL, the combined treatment lead to a significant improvement in progression free survival: an average of 23 months compared with 11.1 months with chlorambucil alone.

Testosterone Therapy Linked With Heart or Stroke Effects

A recent study found that use of testosterone therapy by U.S. men aged 40 and up tripled between 2001 and 2011 Read More...

Testosterone therapy has become a hot topic in doctor's offices in recent years as late-night TV ads warn male viewers that "low T" could explain their fatigue and low libidos. In a study published in the Journal of the American Medical Association, researchers have found that men who used testosterone were about 30 percent more likely to suffer a heart attack or stroke and die, but overall the number of deaths were low. The study author acknowledged that the results do not confirm that testosterone supplements are especially risky for men with suspected heart problems; other experts say more studies are needed.